Alert archive / New York / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 113, NWS Binghamton, NY

June 8, 2011Oneida County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 8, 2011, 5:28 PM EDT for Oneida County, New York. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2011, 5:28 PM EDT (21:28 UTC)
Expired
Jun 8, 2011, 6:00 PM EDT
In force
32 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

County Oneida County, NY

The radar

The Ft Drum radar (KTYX), 69 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 5:30 PM EDTHAIL 1Holland Patent, NY
Jun 8, 5:40 PM EDTHAIL 1Barneveld, NY
Jun 8, 5:59 PM EDTHAIL 1.25Barneveld, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 4:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2011-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2011-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
344 J/kg
Mixed-layer CIN
-215 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

055 
WUUS51 KBGM 082128
SVRBGM
NYC065-082200-
/O.NEW.KBGM.SV.W.0113.110608T2128Z-110608T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
528 PM EDT WED JUN 8 2011

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL ONEIDA COUNTY IN CENTRAL NEW YORK...

* UNTIL 600 PM EDT.

* AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HOLLAND PATENT...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTH OF REMSEN BY 536 PM EDT...
  BARNVELD AND TRENTON BY 538 PM EDT...
  TRENTON FALLS BY 540 PM EDT...
  HINCKLEY BY 544 PM EDT...

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT
1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!

&&

LAT...LON 4334 7507 4330 7511 4330 7514 4326 7515
      4324 7510 4323 7506 4320 7508 4313 7514
      4318 7543 4336 7539
TIME...MOT...LOC 2128Z 280DEG 25KT 4326 7529

$$

MLJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 4:02 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 8, 4:02 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
402 PM EDT WED JUN 8 2011

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE AREA ON THURSDAY AFTERNOON...BRINGING
NUMEROUS SHOWERS AND THUNDERSTORMS. THE FRONT WILL BRING COOLER
AND MORE COMFORTABLE CONDITIONS EXPECTED FRIDAY. ANOTHER LOW
PRESSURE SYSTEM WILL BRING ANOTHER ROUND OF SHOWERS AND STORMS
SATURDAY AFTERNOON.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
HIGH PRESSURE WILL HANG ON FOR A LITTLE LONGER TONIGHT. A COLD
FRONT THAT IS EXPECTED TO MOVE THROUGH THE CWA TOMORROW IS STILL
WELL TO THE WEST, KEEPING ANY GOOD FORCING OUT OF THE REGION.
THERE IS STILL A SMALL POSSIBILITY THAT A STORM OR TWO COULD
DEVELOP THIS EVENING AND OVERNIGHT. CONFIDENCE IS VERY LOW ON
THIS. SPC HAS SCALED BACK THERE SLIGHT CHANCE TO THE VERY
NORTHERN EDGE OF THE CWA. WITH HIGHER DEW POINTS AND VERY WARM
TEMPS TODAY, LOW TEMPERATURES TONIGHT LOOK TO BE IN THE MID TO
UPPER 60S.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
MODELS DIFFER ON THE TIMING OF A COLD FRONT THAT IS PROGGED TO
MOVE THROUGH. WHILE THEY ALL HAVE THE FRONT PASSING THROUGH, SOME
BRING IT THROUGH QUICK AND WELL PASSED THE CWA, WHILE OTHERS ARE
SLOWER AND STALL IT OUT JUST TO THE SOUTH OF THE CWA. EITHER WAY,
IT WILL MAKES ITS WAY ACROSS THE REGION TOMORROW MID DAY. THIS
WILL ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE ENTIRE
CWA. MODELS PUT CAPE VALUES BETWEEN 1000 AND 2000 J/KG TOMORROW.
MORE THAN ENOUGH WITH A COLD FRONT ACTING AS A TRIGGER. 0-1KM BULK
SHEAR IS NOT TOO IMPRESSIVE DURING THE MID DAY. THE 0-3 IS A
LITTLE BETTER AT 20 TO 30 KTS. 0-6KM SHEAR IS BETTER AT AROUND 40
TO 45KTS. LOOKING AT THIS, THE MAIN THREATS WOULD LIKELY BE WIND
AND HAIL.

BEHIND THE COLD FRONT, HIGH PRESSURE WILL BUILD BACK IN. TEMPS
WILL BE COOLER THROUGH THE WEEKEND, AS WELL AS LOWER DEW POINTS.
HOWEVER, WITH THE FRONT LIKELY STALLING SOMEWHERE FROM CENTRAL PA
TO SOUTHERN PA, THERE WILL POSSIBLY BE SOME LINGERING SHOWERS AND
STORMS IN THE PA ZONES INTO SATURDAY. ANOTHER LOW WILL MOVE INTO
THE GREAT LAKES REGION, BRINGING YET ANOTHER CHANCE FOR SHOWERS
AND STORMS ON SATURDAY AFTERNOON.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...

SOMEWHAT FLAT LONG WV TROF OVES FROM THE CNTRL LAKES INTO THE NE
STATES DURING THE LONG TERM. PASSAGE OF A COLD FNT EARLY IN THE PD
WILL BRING THE BEST CHANCE OF TRW...FLWD BY LWRD CHANCES THRU THE
PD WITH THE LWRD HGTS BRINGING SOME AFTN INSTABILITY. AS
USUAL...GFS IS MORE PROGRESSIVE WITH THE SYSTEM BUT EVEN SO KEEP
THE AREA IN A NW FLOW THRU WED. PTRN SHD KEEP COOLER THAN NRML AIR
IN THE AREA THRU THE PD.

HPC GUID IN GOOD AGREEMENT WITH XTNDD MOS GUID SO USED HPC GUID
WITH JUST A FEW TWEAKS.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
UPDATED AS OF 145 PM... VFR SHOULD PREVAIL THROUGH 18Z THU...FOR
THE MOST PART.

ISOLATED TSRA COULD POP UP LATE THIS AFTN/EARLY EVE...BUT
INSUFFICIENT COVERAGE FOR INCLUSION OF EVEN ANY CB GROUPS IN THE
TERMINALS ATTM. PERIODIC MVFR HZ/BR RESTRICTIONS POSSIBLE LATE
TONIGHT AT KAVP.

FOR THU...SHRA/TSRA SHOULD BE MORE WIDESPREAD THAN TODAY...AS A
COLD FRONT NEARS THE AREA. HOWEVER...TIMING IS UNCERTAIN...AND
MUCH OF THE ACTIVITY MAY WELL BE AFTER 18Z...SO NO MENTION IN THE
FCST JUST YET.

W TO SW WINDS AROUND 10 KT THIS AFTN...SHOULD BECOME LIGHT
OVERNIGHT...THEN TURN WLY ON THU AT 10-15 KT.

.OUTLOOK...

THU EVE...VFR AND MVFR...ASSOCIATED WITH SCATTERED SHRA/TSRA.

THU NGT...POSSIBLE MVFR/IFR CIGS AND VSBYS...WITH LOW STRATUS AND
FOG BEHIND COLD FRONT.

FRI...BECOMING VFR.

SAT THRU SUN...AND INTO MON...MVFR POSSIBLE IN SHRA/TSRA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...SLI
NEAR TERM...SLI
SHORT TERM...SLI
LONG TERM...DGM
AVIATION...MLJ
Hazardous weather outlook, Jun 8, 4:23 PM EDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
423 PM EDT WED JUN 8 2011

NYZ022>024-055>057-062-PAZ038>040-043-044-047-048-072-092030-
STEUBEN-SCHUYLER-CHEMUNG-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
423 PM EDT WED JUN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS EVENING.
A FEW LOCATIONS COULD EXPERIENCE LARGE HAIL OR STRONG WINDS WITH ANY
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS WITH LARGE HAIL
AND DAMAGING WIND GUSTS POSSIBLE THURSDAY AFTERNOON AND EVENING
AS A COLD FRONT MOVES SOUTH ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NYZ009-015>018-025-036-037-044>046-092030-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-TOMPKINS-
MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-
423 PM EDT WED JUN 8 2011

...SEVERE THUNDERSTORM WATCH 440 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A LINE OF THUNDERSTORMS IS EXPECTED TO TRAVERSE THE AREA THIS
EVENING. SOME OF THE STORMS MAY BECOME SEVERE WITH WIND AND HAIL
AS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS WITH LARGE HAIL
AND DAMAGING WIND GUSTS POSSIBLE THURSDAY AFTERNOON AND EVENING
AS A COLD FRONT MOVES SOUTH ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MSE

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 5:37 PM EDTSpecial Weather StatementBGMOneida38 min
Jun 8, 5:41 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida34 min
Jun 8, 5:46 PM EDTSpecial Weather StatementBGMOtsego44 min
Jun 8, 6:06 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida, Otsego54 min
Jun 8, 6:37 PM EDTSpecial Weather StatementBGMSchuyler, Steuben53 min
Jun 8, 6:56 PM EDTSevere Thunderstorm WarningBGMOtsego49 min
Jun 8, 7:33 PM EDTAreal Flood AdvisoryBGMOtsego2 hr
Jun 8, 7:45 PM EDTSpecial Weather StatementBGMOtsego30 min

Nearby

Severe Thunderstorm Warnings in New York, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.